Kansas, 2008

Hail and Damaging Winds in Kansas, May 25, 2008

May 25, 2008 · NWS TOP · 5 events in 3 counties and zones

Severe thunderstorms developed along a trough stretching through north central Kansas during the late afternoon hours of the 25th. These storms congealed into a non-severe MCS that tracked across the rest of northeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Severe thunderstorms developed along a trough stretching through north central Kansas during the late afternoon hours of the 25th. These storms congealed into a non-severe MCS that tracked across the rest of northeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 25, 2:55 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 25, 2:55 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT SUN MAY 25 2008

.DISCUSSION...

...TONIGHT AND TOMORROW...

MAIN CONCERN IS POTENTIAL FOR SEVERE WEATHER THIS EVENING
TRANSITIONING TO FLOODING EVENT OVERNIGHT. STATIONARY BOUNDARY
SHOULD SETUP VERY NEAR I-70 OVERNIGHT. LATEST NAM RUN DID BRING THIS
BOUNDARY A BIT FURTHER SOUTH THAN PREVIOUS RUNS...AND WITH VERY
STRONG LLJ FORMING OVERNIGHT I EXPECT TRAINING THUNDERSTORM TO
DEVELOP AND PRODUCE VERY HEAVY RAIN. HPC QPF IS NEARLY 3 INCHES
OVERNIGHT.

SHOULD SEE A BREAK TOMORROW AS LLJ WEAKEN DURING THE DAY BEFORE THE
POTENTIAL FOR HEAVY RAIN REAPPEARS. SEVERE THREAT AGAIN TOMORROW AS
WE DONT CHANGE THE AIRMASS AND WILL ADVECT MORE MOISTURE BACK INTO
AREA. FLOODING CONCERNS TOMORROW COULD BE OVER THE SAME AREA AS
TONIGHT.

TROUBLESOME WARM FRONT WILL HANG ALONG A SW/NE AXIS BISECTING THE
WARNING AREA THROUGH MONDAY NIGHT...SETTING THE STAGE TO PROLONG THE
SEVERE WEATHER AND HEAVY RAIN THREAT. POSITION OF THE FRONT WILL BE
DEPENDANT ON THE SET-UP OF CONVECTION TONIGHT. CONVECTION WILL
INITIATE ALONG THE BOUNDARY BY LATE AFTERNOON. DEEP...RICH MOISTURE
WILL ADVECT NORTHWARD THROUGH THE THE NIGHT...WHICH WILL HELP TO
SUSTAIN CONVECTION. PWATS IN THE 1.5 TO 2 INCH RANGE REFLECT THE
MOISTURE LADEN ENVIRONMENT. 500H SHORTWAVE WILL SLIP THROUGH THE
FLOW AS WELL...AND UPPER LEVELS WILL LEND SUPPORT WITH THE LOCAL CWA
IN RIGHT ENTRANCE REGION OF UPPER LEVEL JET STREAK...PROMOTING LARGE
SCALE UPPER DIVERGENCE. EXPECT AN MCS TO TRACK ALMOST DUE EASTWARD
OVERNIGHT. IN ADDITION...WITH AN EASTERLY COMPONENT TO THE LOW LEVEL
WINDS...MAY SEE BACKBUILDING OR TRAINING CELLS. ALL AND ALL...HEAVY
RAIN LOOKS LIKELY...BUT PLACEMENT OF HEAVIEST AXIS STILL A BIT
UNCLEAR. GFS A BIT FURTHER NORTH WITH THE WARM FRONT THAN THE NAM.
TOOK MORE OF A BLEND APPROACH OF THE TWO...HIGHLIGHTING LOCATIONS
ALONG I-70 TO SEE THE HEAVIEST RAINFALL IN THIS TIME FRAME...WITH
LOCAL AMOUNTS GREATER THAN 2-3 INCHES POSSIBLE.  SEVERE WEATHER ALSO
FAVORABLE IN THIS ENVIRONMENT WITH CAPE VALUES AROUND 2500-3000 J/KG
AND STEEP MIDLEVEL LAPSE RATES.  AFOREMENTIONED EASTERLY COMPONENT
TO THE LOW LEVEL FLOW WILL PROVIDE FAVORABLE SHEAR FOR STORM
DEVELOPMENT AND WILL ENHANCE THE POSSIBILITY FOR
TORNADOES...ESPECIALLY IN THE VICNINTY OF THE FRONT.

LONG LONG TERM...MODELS REASONABLY CONSISTENT WITH ONE ANOTHER. 500H
FLOW BECOMES MORE WESTERLY BY THUR...WITH SEVERAL WEAK WAVES PROGGED
TO PUSH ON THROUGH THE FLOW. THE FIRST WILL SLIDE THROUGH THUR
NITE...COINCIDENT WITH INCREASING WARM/MOIST ADVECTION ON THE NOSE
OF THE LOW LEVEL JET OVERNIGHT. NEXT...DEEPER WAVE ON TRACK FOR FRI
NITE/SAT. 25/12Z GFS NOW A BIT SLOWER WITH THE WAVE...COMING MORE
INTO LINE WITH THE SLOWER PROGRESSION OF THE EC/ENS MEAN. BUT...DOES
MAINTAIN A MORE SOUTHERLY TRACK THAN OTHER GUIDANCE. LUNDE

.AVIATION...

AVIATION CONCERN OVER THE NEXT 24 HOURS ARE CENTERED ON THE
THUNDERSTORM THREAT. EXPECT STATIONARY SURFACE BOUNDARY TO FORM
ALONG I-70...AND THUNDERSTORM SHOULD DEVELOP ALONG THIS BOUNDARY
AFTER 00 UTC. PERSISTENT MOISTURE SHOULD ALLOW NUMEROUS STORMS TO
TRACK OVER THE SAME AREA...SO TAF SITES WILL HAVE A LONG PERIOD OF
THUNDERSTORM MENTIONED.

HARDING

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 7 PM
SUNDAY TO 10 AM MONDAY FOR KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-
KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-
KSZ037-KSZ038-KSZ039-KSZ040.

&&

HARDING/LUNDE
Hazardous weather outlook, May 25, 2:48 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT SUN MAY 25 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-262100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
348 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ALONG A
FRONTAL BOUNDARY EXTENDING FROM NORTH CENTRAL TO SOUTHWEST KANSAS.
SUFFICIENT INSTABILITY AND LOW LEVEL WIND SHEAR WILL MAKE IT
POSSIBLE FOR STORMS TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND
TORNADOES...PRIMARILY ACROSS PORTIONS OF NORTH CENTRAL AND
NORTHEAST KANSAS. TONIGHT...THE STORMS ARE EXPECTED TO CONGEAL
INTO A LINE...AND PUSH ACROSS THE ENTIRE OUTLOOK AREA. DAMAGING
WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS
ASSOCIATED WITH THE LINE.

IN ADDITION...AN EXTREMELY MOIST AIRMASS WILL BE IN PLACE OVER
THE OUTLOOK AREA. AS A RESULT...THUNDERSTORMS WILL BE
EXCEPTIONALLY EFFICIENT RAINFALL PRODUCERS. RAINFALL AMOUNTS OF
2-3 INCHES WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE. AT THIS
TIME...THE PLACEMENT OF THE AXIS OF THE HEAVIEST RAINFALL LOOKS TO
BE FOCUSED MAINLY ALONG AND NORTH OF INTERSTATE 70. FLASH FLOODING
IS POSSIBLE ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS
AS A RESULT. RIVERS ACROSS NORTHEAST KANSAS WILL ALSO RESPOND TO
THE HEAVY RAINFALL...AND MAY RISE OUT OF THEIR BANKS. THE BIG BLUE
RIVER AT BLUE RAPIDS IS ALREADY NEAR FLOOD STAGE...AND IS EXPECTED
TO RISE ABOVE FLOOD STAGE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL RETURNS MONDAY.
THE FRONTAL BOUNDARY THAT SERVED AS THE FOCUS FOR THUNDERSTORM
DEVELOPMENT SUNDAY WILL AGAIN LIGHT UP MONDAY AFTERNOON. THE BEST
CHANCE FOR SEVERE WEATHER LOOKS TO BE ACROSS NORTH CENTRAL KANSAS
DURING THE LATE AFTERNOON...WITH LARGE HAIL...DAMAGING WINDS...AND
TORNADOES THE PRIMARY THREATS. STORMS WILL MERGE INTO A LINE AGAIN
MONDAY NIGHT AND PUSH EASTWARD...AND THE THREAT FOR LARGE HAIL AND
DAMAGING WINDS WILL OVERSPREAD THE REST OF THE OUTLOOK AREA AS THE
LINE PUSHES THROUGH. HEAVY RAIN IS AGAIN POSSIBLE WITH THESE
STORMS...AND AN ADDITIONAL 1 TO 2 INCHES OF RAIN...WITH LOCALLY
HIGHER AMOUNTS ARE POSSIBLE. RAIN FALLING ON ALREADY SATURATED
GROUND MAY EXACERBATE WATER PROBLEMS ACROSS NORTH CENTRAL AND
NORTHEAST KANSAS. THUNDERSTORMS WILL COME TO AN END FROM
NORTHWEST TO SOUTHEAST TUESDAY MORNING...BUT RAINFALL AND EMBEDDED
THUNDERSTORMS MAY PERSIST THROUGH EARLY WEDNESDAY MORNING.

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT...ESPECIALLY ACROSS NORTH
CENTRAL KANSAS THIS EVENING...AND NORTH CENTRAL AND NORTHEAST
KANSAS TONIGHT THROUGH MONDAY MORNING. SPOTTERS ARE ALSO ENCOURAGED
TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER
SERVICE IN TOPEKA.

LUNDE

The radar

The Grand Island radar (KUEX), 115 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
May 25, 4:39 PM CST
Where
Cloud County, 4 mi W of Glasco
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.370, -97.925

Thunderstorm Wind, Cloud

When
May 25, 5:01 PM CST
Where
Cloud County, (Cnk)blosser Apt Con
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.550, -97.650

Thunderstorm Wind, Republic

When
May 25, 5:18 PM CST
Where
Republic County, Belleville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.820, -97.630

A fence secured in the ground by concrete was blown down.

Hail, Ottawa

When
May 25, 5:24 PM CST
Where
Ottawa County, Minneapolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.130, -97.720

Dime to quarter size hail.

Hail, Ottawa

When
May 25, 6:25 PM CST
Where
Ottawa County, 0.53 mi E of Niles
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.969, -97.460

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101098, 101101, 101115, 101122, 101124.